Texas, 2023Flash Flood in Texas, January 8, 2023
January 8, 2023 · NWS CRP · 1 event in 1 county or zone
An upper level jet, interacting with moisture overriding a shallow cold air mass, produced scattered thunderstorms across the Victoria Crossroads during the early morning hours of the 8th. The storms trained across the city of Victoria, producing rainfall amounts of 3-4 inches in an hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level jet, interacting with moisture overriding a shallow cold air mass, produced scattered thunderstorms across the Victoria Crossroads during the early morning hours of the 8th. The storms trained across the city of Victoria, producing rainfall amounts of 3-4 inches in an hour. This caused flooding of roadways over central portions of the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 7, 11:17 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jan 7, 11:17 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1117 PM CST Sat Jan 7 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Sunday night)
Issued at 252 PM CST Sat Jan 7 2023
The overall forecast for the short term period remains unchanged
as a cold front currently extending from Texarkana southwestward to
Del Rio will progress south-southeastward through Sunday morning.
Showers and thunderstorms are expected to develop across Central
Texas along the front this evening and expand in coverage as the
front moves into South Texas. The best chances for measurable
precipitation will be along and northeast of I-37 where the PoP
increase to 60%-80% from midnight through 6 AM. Southwest of I-37
the PoP will range from 20%-50% tonight into Sunday morning. The 12Z
HREF and NBM guidance continue to indicate that most likely rainfall
totals will be less than 0.5" with a low potential (around 20%) for
totals greater than 1" across the Victoria Crossroads.
A temperature inversion extending from 900-800 hPa sampled in the
12Z KCRP sounding will limit thunderstorm potential primarily to
immediately along and behind the surface cold front. The 12Z HREF
indicates that the elevated conditional instability characterized by
mean MUCAPE of 500-1000 J/kg will persist for several hours after
the passage of the cold front. Linear hodographs of forecast
vertical wind shear will support a low chance for hail greater than
1" and damaging winds with any stronger thunderstorms that develop
along the cold front late tonight. Therefore, SPC is forecasting a
Marginal Risk (5%-10% chance within 25 miles of a point) for
portions of the CWA northeast of I-37 from late this evening through
early Sunday morning.
Rain chances will taper off through the morning hours Sunday as the
front moves offshore by mid day. However, lingering moisture and
cyclonic vorticity advection will help maintain a 20% chance of
showers over the coastal waters Sunday afternoon and night.
&&
.LONG TERM...
(Monday through next Friday)
Issued at 252 PM CST Sat Jan 7 2023
Rain chances are expected to increase across the region on Monday as
moisture associated to a developing surface trough moves over the
area. A few thunderstorms will be possible during the afternoon
inland, but most locations should see showers instead of thunder as
much of the area remains capped. Energy in association to an upper
level trough will be pushing through South Texas Monday night.
Isolated showers will remain possible through early Tuesday morning
mainly along portions of the Coastal Bend and Victoria Crossroads.
But, in general, anticipating a gradual drying to occur as ridging
then begins to build aloft and at the surface. Dry conditions are
forecast to persist through Wednesday as ridging dominates over the
region.
The next chance for rain will arrive late Wednesday night into
Thursday as a closed low moves through the Southern Plains sending
the next cold front across the area. Precipitation chances however,
will be slim and mostly confined to the Victoria Crossroads,
immediate coast and marine zones due to limited moisture
availability. A few thunderstorms will also be possible over the
coastal waters. The front is expected to be near our western
counties around daybreak Thursday, reaching the coast by the
afternoon. Drier and much cooler conditions will follow the front
Thursday night through Saturday with high pressure settling once
again aloft and at the surface.
Increasingly warmer temperatures can be expected Monday through
Wednesday, before cooling over the latter part of the week. Highs on
Monday will range in the upper 60s to low 70s, with temperatures
increasing to the mid 70s to mid 80s by mid-week. Highs will return
to the mid 60s to low 70s range by Friday. Overnight lows will be in
the 50s to low 60s through Wednesday night, followed by lows in the
40s Thursday and Friday nights. The lowest temperatures are expected
to occur Friday night into early Saturday morning.
&&
.AVIATION...
(06Z TAFS)
Issued at 1009 PM CST Sat Jan 7 2023
Observations indicate that the wind shift from the approaching
cold front are just reaching our northern counties. Showers and
thunderstorms are approaching the Victoria Crossroads, but would
not be surprised to see these develop along the boundary to the
south and west as the front reaches deeper moisture. Showers and
isolated thunderstorms are expected for all areas with the
exception of the Rio Grande Plains where mainly a wind shift to
the north is expected. Patchy fog remains a possibility ahead of
the front, though most of the visibility reduction appears to be
forecast during periods of rainfall. Showers will remain possible
through the TAF period--even behind the front as isentropic lift
persists. MVFR conditions will prevail for sites around COT and
LRD, with IFR/LIFR conditions expected for sites along and east
of 281.
&&
.MARINE...
Issued at 252 PM CST Sat Jan 7 2023
Onshore winds around 10-15 knots and seas of 3-5 feet will persist
over the Gulf waters through this evening. Chances for showers and
thunderstorms will increase overnight as a cold front nears the
coast. Increasing low level moisture could also result in patchy
sea fog tonight ahead of the cold front. The front will move
through the coastal waters Sunday morning with winds shifting to
northerly and increasing to 15-20 knots. There is a moderate
chance (30%-70%) that wind gusts will exceed 22 knots, primarily
beyond 20 nm. However, these conditions are expected to last for
less than 3 hours after the passage of the cold front. Due to the
short duration of these conditions, a Small Craft Advisory is not
anticipated to be necessary at this time. Winds and seas should
gradually diminish Sunday evening into Monday morning.
A generally weak to moderate offshore flow will persist
across the waters through Tuesday. Southerly flow then resumes
Tuesday night into Wednesday. The onshore flow is expected to
strengthen to moderate levels Wednesday through Wednesday night in
advance of an approaching cold front. The cold front is anticipated
to pass through the waters Thursday afternoon with strong
northeasterly flow developing in its wake late Thursday night
through Friday. Chances for showers and isolated thunderstorms will
continue through Monday night. Drier conditions will dominate
Tuesday through Wednesday night as high pressure nears the area.
Slight chance of showers and thunderstorms Thursday with a cold
front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 80 59 69 56 / 10 70 50 10
Victoria 79 55 66 51 / 40 90 50 0
Laredo 81 58 68 57 / 0 20 20 10
Alice 84 58 69 54 / 10 70 50 10
Rockport 74 58 67 56 / 30 80 50 10
Cotulla 81 55 70 54 / 10 60 10 0
Kingsville 82 59 71 56 / 10 60 50 10
Navy Corpus 75 60 67 60 / 20 70 60 20
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...TWH
LONG TERM....ANM
AVIATION...LS/77
Hazardous weather outlook, Jan 7, 3:27 AM CST, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
327 AM CST Sat Jan 7 2023
TXZ229>234-239>247-342>347-442-443-447-080930-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
327 AM CST Sat Jan 7 2023
This Hazardous Weather Outlook is for south Texas.
.DAY ONE...Today and tonight.
There is a moderate risk of rip currents today and tonight.
Isolated to scattered thunderstorms are possible this evening and
overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated to scattered thunderstorms are expected Sunday. Isolated
thunderstorms again Monday afternoon.
Patchy fog will be possible Sunday morning along the coast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ231-232-236-237-250-255-270-275-080930-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
327 AM CST Sat Jan 7 2023
This Hazardous Weather Outlook is for Gulf of Mexico.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms are possible this evening and
overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Small Craft Advisory conditions possible Sunday over the Gulf
waters, then again Thursday night through Friday.
Sea fog will be possible Sunday morning across the bays and near
shore waters.
Scattered thunderstorms will be possible Sunday. Isolated
thunderstorms will be possible Monday through Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TC/EMF
In the hours before
Special weather statement, Jan 8, 12:45 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1245 AM CST Sun Jan 8 2023
TXZ234-080715-
Victoria TX-
1245 AM CST Sun Jan 8 2023
...A strong thunderstorm will impact portions of east central
Victoria County through 115 AM CST...
At 1245 AM CST, Doppler radar was tracking a strong thunderstorm over
Brentwood Subdivision, or near Victoria, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Victoria, Guadalupe, Victoria Colony Creek Country Club, Wood Hi,
Victoria Detar Hospital North, Victoria Riverside Park, Victoria
College, Victoria Mall, Saxet Lakes, Brentwood Subdivision, Inez,
Victoria Regional Airport, Telferner, Ball Airport Area and Downtown
Victoria.
This includes the following highways...
US Highway 59 between mile markers 622 and 640.
US Highway 77 between mile markers 572 and 576.
US Highway 87 between mile markers 808 and 818.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2896 9681 2892 9679 2892 9678 2890 9676
2889 9673 2886 9672 2885 9670 2884 9672
2882 9672 2881 9671 2871 9676 2876 9704
2890 9703
TIME...MOT...LOC 0645Z 274DEG 23KT 2883 9693
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FORINASHLocal storm report, Jan 8, 1:04 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
104 AM CST SUN JAN 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM HAIL 1 NNW SCHROEDER 28.82N 97.22W
01/07/2023 E0.25 INCH GOLIAD TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA SIZE HAIL FOR
ABOUT 5 MINUTES IN SCHROEDER, TX.
&&
EMFFlash Flood, Victoria
- When
- January 8, 1:12 AM CST to 1:32 AM CST
- Where
- Victoria County, 1.82 mi W of Victoria to 1.16 mi NW of Victoria
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 28.800, -97.010
Flash flooding occurred on numerous roadways around Victoria. This included the Navarro Street and Laurent Street Underpasses, the Five Points area, and Crestwood Drive and Ben Jordan Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, January 8 to 11, 20232 deaths · $32 million · 68 kt wind · 232 events
- Flooding and Damaging Winds in California, January 8 to 10, 20231 death · $1,000 · 61 kt wind · 6 events
- Flash Flooding in Mississippi, January 8, 2023$20,000 · 2 events
- Heavy Snow and Winter Weather in Idaho, January 8 to 10, 202310 events
- Winter Weather in Virginia, January 8 to 9, 20239 events
- Winter Weather in West Virginia, January 8 to 9, 20237 events
- Winter Weather in West Virginia, January 8 to 9, 20236 events
- Heavy Snow and High Wind in Nevada, January 8, 202385 kt wind · 5 events
- High Wind in Nevada, January 8 to 9, 202370 kt wind · 4 events
- Flash Flood and Flooding in Guam, January 8 to 11, 2023$5,000 · 3 events
- High Wind in Wyoming, January 8 to 10, 202357 kt wind · 2 events
- Winter Weather in Maryland, January 8 to 9, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077070.